New Mexico, 2018

High Wind in New Mexico, May 2, 2018

May 2, 2018 · NWS ABQ · 3 events in 3 counties and zones

An upper level low pressure system moving into western New Mexico combined with deep surface low pressure over eastern New Mexico to produce widespread, strong south to southwest winds over the state on May 2nd. Enough moisture and instability was present beneath the upper level low to generate scattered showers and thunderstorms.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system moving into western New Mexico combined with deep surface low pressure over eastern New Mexico to produce widespread, strong south to southwest winds over the state on May 2nd. Enough moisture and instability was present beneath the upper level low to generate scattered showers and thunderstorms. This activity brought the first measurable precipitation to several areas of central and western New Mexico in around five weeks. Showers and storms also enhanced strong winds across the area with many locations reporting peak wind gusts in the 45 to 55 mph range along with blowing dust. The strongest winds impacted the area from White Sands Missile Range northward to Clines Corners where peak gusts near 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 2, 11:07 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, May 2, 11:07 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1207 PM MDT Wed May 2 2018

.AVIATION...
18Z TAF CYCLE
Showers, thunderstorms and mountain snow showers will favor the
northwest third of NM today. Late this afternoon and early evening,
ISOLD storms are forecast to devleop along and just east of the
central mountains as well; possibly as far south as the south
central mountains. Mountain obscurations will impact the north
central and northwest mountains today and tonight, with light snow
accumulating near and above 8000 ft. Aside from the precipitation,
southwest winds will be strong today until around sunset across
central and eastern areas as the jet stream crosses. An Airport
Weather Warning may be needed for the Sunport this afternoon until
sunset, if the sun breaks out long to invigorate atmospheric mixing.
However, there is currently model consensus on broken sky cover at
ABQ through the afternoon.

44

&&

.PREV DISCUSSION...323 AM MDT Wed May 2 2018...
.SYNOPSIS...
Low pressure will move from western Arizona to the central Rockies
today and tonight. This system will spread light rain and elevation
snow across western and north central New Mexico through Thursday
morning. As the storm continues to move away from Mew Mexico Thursday
night and Friday, lingering moisture across the north central
mountains will produce scattered showers and isolated thunderstorms.
High pressure aloft will build across the region Saturday and Sunday
with drier and warmer weather. A weak upper level disturbance will
cross northern New Mexico late Monday with a slight chance of
showers and isolated thunderstorms. Moisture will move northward from
southwest Texas across the eastern plains Tuesday, bringing a chance
of afternoon showers and thunderstorms to the far eastern plains.

&&

.DISCUSSION...
An upper level low will move from western AZ this morning to the
4-Corners by this evening. Ahead of this storm system surface low
pressure will develop in southeast CO, as stronger southwest winds
aloft move across central and eastern NM. Daytime heating and an
increasing surface pressure gradient will allow these stronger winds
to reach the surface in south central NM and across the eastern
plains and adjacent highlands. The strongest winds this afternoon
and early evening will be in the southeast plains and south central
highlands and in the northeast plains and adjacent highlands. A wind
advisory has been issued for these areas this afternoon through early
evening. In western and north central NM, the primary effect of the
storm to the west will be the generation of light precipitation
today and tonight. Model trends over the past 48 hours have reduced
precipitation amounts with the northwest mountains receiving more
than one tenth of an inch of precipitation today and tonight and most
other areas receiving less than one tenth of an inch. As the storm
moves into northern CO tonight, a Pacific cold front will cross NM.
Cooler air behind the front will produce below normal temperatures
across the entire state Thursday. Light precipitation will linger in
the northern mountains Thursday and Thursday night in moist northwest
flow aloft.

A weak upper level disturbance will cross northern NM Friday.
Residual moisture in the north central mountains will combine with
this weak system to bring light showers and isolated afternoon
showers to this area Friday through Friday evening. South of this
system, skies will become mostly sunny Friday with temperatures
rebounding to slightly below normal to near normal. A weak ridge of
high pressure will build across NM from the west Saturday and Sunday,
and drier and warmer air will spread across the region. Another weak
upper level trough will cross northern NM Monday with a slight chance
of afternoon and evening showers and thunderstorms across north
central and far northeast NM. High temperatures Monday will be well
above normal west of the central mountains and slightly above normal
to the east. Low level moisture will move northward across the
eastern plains Monday night and Tuesday. A dry line in the eastern
plains Tuesday may serve as a focus for showers and thunderstorms in
the afternoon and evening hours. A ridge of high pressure will cross
the region Wednesday with a return of dry and warm weather.

28

&&

.FIRE WEATHER...

...RED FLAG WARNING TODAY OVER THE EASTERN PLAINS OF NEW MEXICO...

Moisture advection is underway as an upper level low and associated
Pacific cold front approach from over southern California and is
resulting in showers developing across western New Mexico. The focus
for critical fire weather conditions will shift east today and
include only the Eastern Plains, where a Red Flag Warning is in
effect. However, increasing mid and high cloud will likely limit
fire behavior there. This system will bring an end to our multi-day
critical fire weather pattern. Cooler conditions and lighter winds
will prevail Thursday behind the Pacific cold front, but several
hours of elevated fire weather conditions are still possible across
the East Central Plains during the afternoon thanks in-part to
downslope winds. Sufficient moisture and instability will remain
Thursday and Friday for more showers and perhaps a few storms during
the afternoon hours, focusing over the Northern Mountains.

An upper level ridge is forecast to progress east across the Rockies
over the weekend and will bring a drying/warming trend to our area.
Winds may pick back up late Sunday after the ridge axis moves
overhead, but will remain below critical threshold. Above normal
temperatures and fairly dry conditions will prevail early to mid
next week with weak ridging over the region, but winds will
likely remain below critical threshold.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ104-108.

Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ523>534-537>540.

&&
Hazardous weather outlook, May 2, 2:30 AM MST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
330 AM MDT Wed May 2 2018

NMZ501>540-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
330 AM MDT Wed May 2 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect this afternoon through early this
evening for the eastern plains, where low humidities combined with
strong winds will create critical fire weather conditions. A wind
advisory is in effect for the south central highlands, portions of
the southeast plains and the northeast highlands and northeast
plains this afternoon through early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern Lincoln County

When
May 2, 1:05 PM MST to 1:30 PM MST
Where
Eastern Lincoln County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The CSBF Transwestern Pump station reported peak wind gusts up to 58 mph.

High Wind, Lower Rio Grande Valley

When
May 2, 5:03 PM MST to 5:08 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The WSMR Zumwalt Track station reported a peak wind gust up to 59 mph.

High Wind, Central Highlands

When
May 2, 5:52 PM MST to 5:54 PM MST
Where
Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Clines Corners reported a peak wind gust up to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743419, 743421, 743422.